Lightning, Baldwin
- When
- August 8, 11:49 AM CST
- Where
- Baldwin County, 2 mi E of Point Clear
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 30.470, -87.886
Lightning struck a house and caused damage.
Afternoon thunderstorms created lightning that caused damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Afternoon thunderstorms created lightning that caused damage in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 5:11 AM CST, 6 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 611 AM CDT Mon Aug 8 2022 .AVIATION... 12Z issuance...VFR conditions prevail throughout most of the day into tonight for the region. Isolated thunderstorms offshore this morning will gradually propagate inland becoming scattered to numerous by this afternoon. Temporary local reductions in ceiling and visibility can be expected underneath any heavier showers and storms. Showers and storms dissipate gradually after sunset, with VFR conditions prevailing for all locations by the late evening hours. MM/25 && .PREV DISCUSSION... /issued 511 AM CDT Mon Aug 8 2022/ NEAR TERM /Now Through Tuesday/...A weakening easterly wave will translate across the region through the near term period. Meanwhile, surface high pressure remains situated across the western Atlantic, with western periphery situated over the southeastern states. This will continue to help maintain southerly flow across the area through Tuesday. The combination of the easterly wave and abundant deep layer moisture and precip water values around 2 inches will maintain scattered to locally numerous showers and thunderstorms each day. Showers and storms will begin near the coast in the early morning hours and spread inland through the late morning and afternoon hours. Afternoon convection will generally stay focused along the seabreeze and any remnant outflow boundaries lingering across the area. A few stronger thunderstorms can't be ruled out either day with gusty wind potential. Heavy rainfall can be expected with any storms, and areas that see training storms may experience isolated instances of nuisance flash flooding. Highs will generally be in the upper 80s and lower 90s. Lows will be in the low to mid 70s inland, with upper 70s along the coast. /13 MM/25 SHORT TERM /Tuesday Night Through Wednesday Night/...An inverted trough in the upper levels loses steam as it slides westward across the Gulf through mid-week. An expansive ridge aloft re-orients itself and builds into the Desert Southwest and Plains as a trough pivots and slides across the Upper Midwest through the period. In the lower levels, the local area remains on the western periphery of the high anchored over the western Atlantic. PWATs soar to around 2.0-2.2 inches on Wednesday as moisture continues to stream into the area due to the proximity of the inverted trough and onshore flow in the mid/low levels. Expect a typical diurnal convective pattern with a bit more pep in the afternoon hours on Wednesday given the nearby feature aloft combined with increasing moisture. Showers and storms will ramp up along the coast in the pre-dawn hours on Wednesday and spread inland along the sea breeze and boundary collisions during the late morning and afternoon hours. Widespread showers and storms are expected area-wide on Wednesday afternoon with the highest rain chances generally west of the I-65 corridor (70% to nearly 80% POPs). Given the wet antecedent conditions and high PWATs, the greatest concern will be the potential for flooding by Wednesday afternoon. Temperatures on Wednesday will be tempered by the convective coverage in the afternoon with highs topping out in the upper 80s and low 90s area-wide. The Rip Current Risk remains MODERATE through mid-week. 07/mb EXTENDED TERM /Thursday Through Sunday/...The weakening inverted trough slides deeper into the western Gulf as a trough digs down the East Coast late in the work week. The pattern aloft continues to become much more amplified as a ridge also builds across much of the western and central portion of the CONUS through the weekend as the axis of the trough slides into the western Atlantic. The local area remains in a general weakness aloft on Thursday with northerly flow taking over by Friday as we remain sandwiched between the ridge and trough through the weekend. Meanwhile, the surface ridge over the western Atlantic maintains its grip over the local area through at least Thursday. Rain chances on Thursday will be a carbon copy of Wednesday with 70-80% POPs generally west of I-65 and along the coast. A weak boundary will attempt to slip into the region late in the week through the early part of the weekend, but will likely stall and wash out either along the coast or out over the Gulf. This boundary will provide a focus for heavy rain as is approaches the local area, so rain chances remain high on Friday. Given the wet antecedent conditions, high PWATs, and boundary sliding into the area, there will be more flooding concerns on both Thursday and Friday. Rain chances over the weekend will be dependent on the location of the decaying boundary. NOTE: The risk of rip currents for the coastal Alabama and northwest Florida beaches increases to a HIGH RISK on Thursday and Friday. 07/mb MARINE....A light southeasterly to easterly flow prevails over the marine area through the first part of the week, becoming predominately southerly by mid week and westerly by late week. Seas are expected to remain 3 feet or less. Otherwise, no impacts expected for the marine area outside of locally higher winds and seas near showers and thunderstorms. MM/25 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Mon Aug 8 2022
ALZ261-262-081800-
Baldwin Inland AL-Mobile Inland AL-
1225 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 PM CDT...
At 1225 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Stockton, or 10 miles northeast
of Creola, moving west at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Creola, Chunchula, Stockton, Axis, Mount Vernon, I65 And AL 225 and
Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 8790 3088 8789 3086 8791 3087 8797
3087 8799 3088 8821 3114 8818 3114 8802
3116 8800 3116 8797 3115 8797 3115 8794
3114 8794 3115 8793 3112 8778 3086 8784
TIME...MOT...LOC 1725Z 088DEG 9KT 3102 8795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CGALThe Mobile radar (KMOB), 41 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house and caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052524.